Alert archive / Arizona / Areal Flood Warnings in 2021
Areal Flood Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this areal flood warning at Jul 25, 2021, 7:20 PM MST for Maricopa County, Arizona. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2021, 7:20 PM MST (02:20 UTC)
- Expired
- Jul 26, 2021, 9:00 AM MST
- In force
- 14 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 33 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WGUS45 KPSR 260220
FLWPSR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
720 PM MST Sun Jul 25 2021
AZC013-261600-
/O.NEW.KPSR.FA.W.0009.210726T0220Z-210726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
720 PM MST Sun Jul 25 2021
The National Weather Service in Phoenix has issued a
* Flood Warning for...
Maricopa County in south central Arizona...
* Until 900 AM MST Monday.
* At 720 PM MST, gauge reports indicate water is rising in the Verde
River. A substantial rise is expected.
* Enhanced flow in the Verde River will inundate portions of the
river bed that haven't seen water in many months and will cause
low water crossings to become impassable. It will also lead to
increased flows on the Salt above Granite Reef Dam.
* Some locations that will experience flooding include...
The Fort McDowell Indian Community and Phon D. Sutton Recreation
Area.
This includes the following streams and drainages...
Verde River below Sycamore Creek and a small portion of the Salt
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3363 11167 3363 11166 3354 11166 3351 11169
3352 11169 3355 11167 3362 11168 3362 11167
$$
AJ1 follow-up statement
664
WGUS85 KPSR 261555
FLSPSR
Flood Statement
National Weather Service Phoenix AZ
855 AM MST Mon Jul 26 2021
AZC013-261605-
/O.EXP.KPSR.FA.W.0009.000000T0000Z-210726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
855 AM MST Mon Jul 26 2021
...FLOOD WARNING WILL EXPIRE AT 9 AM MST THIS MORNING FOR MARICOPA
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3363 11167 3363 11166 3354 11166 3351 11169
3352 11169 3355 11167 3362 11168 3362 11167
$$
SDBWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 4:22 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 25, 4:22 PM MST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 422 PM MST Sun Jul 25 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... A low pressure system will continue to drift across Arizona into SE California through tonight. With abundant moisture in place, showers and thunderstorms will be efficient rain producers capable of heavy amounts and localized flash flooding. However as the low pressure system lifts out of the region, much warmer and drier weather will temporarily return to the area during the early to middle of the week. Another wave of low pressure may affect the region during the end of the week bringing a return to more widespread shower and thunderstorm activity. && .DISCUSSION... With an upper low directly over southcentral AZ, PWATs in excess of 2", low LCLs, and multiple small MCVs rotating around the low, the atmosphere is dropping copious amounts of water with a highly efficient warm rain process. Life-threatening rainfall has already fallen over portions of Maricopa and Pinal counties with measured amounts upwards of 3-3.5" in the West Valley and MRMS and dual-pol QPE amounts in excess of 4.5". QPE from MRMS and KIWA has generally calibrated well with gages. Flash flooding has been observed most areas within warnings with a lot of standing water, even a few feet deep, running creeks and washes, and water rescues. While the showers over the West Valley have generally weakened to a stratiform light rain, newer convective showers continue to develop and rotate around the upper low. Have been seeing training of showers over the higher terrain east and north of the Valley. Flooding concerns exist for recent burn scars east of Phoenix through the next few hours. In southwest AZ and southeast CA, the sun has been out which helped heat up the surface, destabilizing the environment and leading to isolated strong storms. These storms are also capable of producing high rain rates with localized flash flooding, in addition to the potential for strong winds. Average rain rates have been observed upwards of 1.0-2.0" per hour with briefly higher rates in stronger convective showers today. Through the rest of the afternoon, hi-res models suggest a general downward trend in activity across south-central AZ by 5-6 PM MST and then activity out west not diminishing until potentially closer to midnight. Confidence in this time-table is moderate. While the low remains over the area and moisture remains high, isolated to scattered new shower and storm development may continue. Model consensus is for the low to push out of the local CWA early Monday morning with increased southeasterly winds developing and a gradual drying trend beginning with lowering PWATs. Lingering standing water and running washes and creeks may still persist into tomorrow, including Tonto Creek. .PREVIOUS DISCUSSION... Likely the stronger, more robust deep convection will be relegated to northern Arizona where a shortwave from southern Utah will become absorbed into the southern Arizona low, and aligned favorably into the 250mb right rear jet entrance region. CAMs are almost entirely in agreement showing a well defined convective system charging through Mohave County and potentially clipping La Paz and Riverside counties this evening. NBM POPs in a 60-70% range in these areas seem acceptable given the setup. During the first part of the week, the upper low will migrate from southern Arizona into the Los Angeles basin while the subtropical ridge strengthens and expands into the central plains. This evolution should bring a more subsident regime into the forecast area as well as reintroducing a warmer elevated mixed layer on top of the moist boundary layer. Seemingly, enough moisture and lift are forecast to linger in the western CWA by the NBM to keep 50% or greater POPs, though HREF members show very little activity throughout the entire CWA Monday afternoon. Though low level moisture will not be eliminated, there should be a modest reduction Tues/Wed such that any showers/storms would be relegated to higher terrain areas. And even these mountainous areas north and east of Phoenix may have limited action given the more unfavorable flow pattern. Nevertheless with the drying trend, temperatures will rebound much closer to normal during the middle of the week. Although difficult to assess smaller scale details among global ensembles, there does appear to be very good agreement in bringing another well defined closed easterly wave from the western Gulf of Mexico up to Rio Grande valley into south-central AZ late this week. While not quite as anomalous as the current weather system, there are indications this next feature may be somewhat more dynamic than the typical monsoon easterly wave in so much as the depth and jet energy associated with the PV center. Certainly, moisture availability should not be an issue and likely only minor timing and placement issues will determine the eventual details as NBM POPs are spread over an extended time frame owing to these uncertainties. && .AVIATION...Updated at 2320Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The good news is that the current conditions are expected to be the worst as trends improve throughout the TAF period, with noticeable improvement expected within the next few hours. Low cigs will continue through 02z this evening before improving above 6k feet. Some isolated low cigs are possible over any mountains, most likely affecting terminals like KSDL slightly longer. Vicinity showers will continue until about 02/03z as well. Winds are light and variable almost everywhere but easterly winds are anticipated to predominate within a few hours as the shower activity wanes. For tomorrow, much improved conditions are forecast with very low chances of any showers (10%), cigs stay AOA 10k feet, and winds follow typical diurnal trends. Southeast California/Southwest Arizona including KIPL and KBLH: Showers and thunderstorms impacts are possible at both terminals this evening, and possibly again tomorrow morning. For now, showers and thunderstorms are in the general area of KBLH. Confidence for a storm at KBLH is low but cannot be ruled out. Strong gusty winds, frequent lightning, and heavy rain will be the main threats with any storms. At KIPL, signals for showers or storms is less certain with two waves of activity possible, first late tonight, and another one tomorrow morning-afternoon. && .FIRE WEATHER... Wednesday through Sunday: Much drier conditions with temperatures closer normal will be common during the middle of the week with a potential return to stormy, wet weather by the weekend. While thunderstorms will be absent from most areas during the middle of the week, a few storms could impact far eastern districts though wetting rains may be very isolated. By the weekend, storm chances in eastern districts increase better than 50% with a returning threat of heavy rainfall. Otherwise, minimum afternoon humidity values will range from 15-35% during the middle of the week and closer to 25-45% into the weekend. Overnight recovery will be mostly good to excellent in a 40-80% range. Apart from thunderstorms, winds will favor typical daily upslope/drainage patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...18 AVIATION...AD FIRE WEATHER...18
In the hours before
Local storm report, Jul 25, 4:56 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
456 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 6 ESE BUCKEYE 33.33N 112.51W
07/25/2021 MARICOPA AZ DEPT OF HIGHWAYS
ROAD CLOSED DUE TO FLOODING. SOCIAL MEDIA
VIDEOS SHOW WELL OVER 6 INCHES OF SWIFT
MOVING WATER OVER THE ROAD.
&&
ADLocal storm report, Jul 25, 4:57 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 7 SE BUCKEYE 33.32N 112.50W
07/25/2021 MARICOPA AZ PUBLIC
ROAD CLOSED DUE TO FLOODING. SOCIAL MEDIA
VIDEOS SHOW WELL OVER 6 INCHES OF SWIFT
MOVING WATER OVER THE ROAD.
&&
ADLocal storm report, Jul 25, 5:14 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FLASH FLOOD 3 NNE JTNP-KEYS VIEW 33.96N 116.17W
07/25/2021 RIVERSIDE CA PARK/FOREST SRVC
KEYS VIEW ROAD CLOSED DUE TO FLOODING WITH 8
INCHES OF WATER FLOWING OVER ROADWAY.
&&
ADSpecial weather statement, Jul 25, 5:35 PM MST, 1 hour 45 minutes before
Special Weather Statement National Weather Service Phoenix AZ 535 PM PDT Sun Jul 25 2021 CAZ564-570-260100- Chuckwalla Mountains CA-Chuckwalla Valley CA- 535 PM PDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES UNTIL 600 PM PDT... At 535 PM PDT, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Desert Center, moving west at 25 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Imperial and Riverside Counties. This includes CA Interstate 10 near mile marker 102. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3359 11508 3338 11516 3345 11557 3371 11546 TIME...MOT...LOC 0035Z 109DEG 21KT 3351 11528 Iniguez
Special weather statement, Jul 25, 6:04 PM MST, 1 hour 16 minutes before
Special Weather Statement National Weather Service Phoenix AZ 604 PM PDT Sun Jul 25 2021 CAZ561-564-568-570-260145- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- Joshua Tree NP East CA- 604 PM PDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 645 PM PDT... At 604 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Desert Center, moving west at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Desert Center and Eagle Mtn. This includes the following highways... CA Interstate 10 between mile markers 93 and 115. CA Route 177 between mile markers 1 and 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3388 11520 3366 11523 3362 11561 3398 11560 TIME...MOT...LOC 0104Z 099DEG 16KT 3381 11531 Iniguez
Local storm report, Jul 25, 6:48 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
648 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FLASH FLOOD DESERT CENTER 33.71N 115.40W
07/25/2021 RIVERSIDE CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 3-4 INCHES OF
FLOWING WATER OVER THE ROADWAY.
&&
JTThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:10 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Jul 25, 5:35 PM MST | Special Weather Statement | PSR | 25 min | |
| Jul 25, 6:04 PM MST | Special Weather Statement | PSR | 41 min | |
| Jul 25, 6:14 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Jul 25, 6:30 PM MST | Areal Flood Warning | PSR | Maricopa | 5 hr |
| Jul 25, 6:58 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
Nearby
Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.